Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Red Yeast Rice for Cholesterol

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (6 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. About six years ago I had trouble with statin cholesterol-lowering drugs. My muscles and joints got very sore. Then a friend suggested red yeast rice. The results were amazing.

At that time my doctor required a lab test for cholesterol every six months. He was amazed to learn I was using red yeast rice instead of Lipitor. My cholesterol had dropped from 270 to 178. My LDL, HDL and triglycerides were all in the desirable range.

A. Red yeast rice has been used for centuries in China to flavor, color and help preserve food. It has also been used in traditional Chinese medicine to promote circulation.

Red yeast rice contains natural compounds related to the statins in cholesterol-lowering drugs such as lovastatin. A 5,000-person study in China demonstrated that taking red yeast rice can cut the risk of a second heart attack nearly in half (American Journal of Cardiology, June 15, 2008). It also cut the need for angioplasty or stents by a third.

The researchers say subjects experienced only mild side effects, including digestive upset and temporary liver enzyme elevation. No one should take red yeast rice without medical supervision, though. Some people who are susceptible to muscle pain when they take statins may also experience this problem when they take red yeast rice.

We are sending you our new Guide to Heart Health & Cholesterol with more information about red yeast rice and other non-drug approaches to lowering cholesterol.

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (6 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

9 Comments

| Leave a comment

A friend told me about Red Yeast Rice in August and I began taking it to lower my cholesterol. I had injured my leg in July, so when I became very sore and stiff I did not connect it to the RYR. After reading your column, I stopped taking the RYR and in just a couple of days I feel like a new person with more energy than I have had in two months.

i am a homecare infusion nurse and about a year ago, a male client related to me that he had had cholesterol level of 384 and after about a year of taking 600mg ryr and 3000-4000mg of 0mega-3 a day, his cholesterol level dropped to less than 260.

Be careful. Because red yeast rice has a natural statin in it you can have the same side effects as a prescription statin.

I have been on Zocor for several years, with no side effects, and my cholesterol went from 265 to 178 and holding with good HDL and LDL counts. Is it preferable and healthier to be on a natural product such as Red Yeast Rice rather than the statin drug just because one is natural and the other is a pharmaceutical?... and how would the average doctor monitor you on a nutriceutical when most of them don't acknowledge their value?!

PEOPLE'S PHARMACY RESPONSE: IF YOU ARE NOT HAVING ANY DIFFICULTIES WITH ZOCOR THERE IS NO COMPELLING REASON FOR YOU TO SWITCH TO A DIFFERENT APPROACH.

I've had problems with severe muscle weakness with 2 types of statins. On my last visit to the doctor, he told me to try Red Yeast Rice. My next blood test will tell if it helped, but I thought it interesting that he would suggest a non-prescription product. So far, I haven't noticed any problem with any muscle weakness since using the Red Yeast Rice, and I've been taking it for over a month.

Should I take red yeast rice along with my Crestor, or alone?

PEOPLE'S PHARMACY RESPONSE: DO NOT MIX RED YEAST RICE WITH CRESTOR. THEY WORK ON THE SAME PRINCIPLE AND RED YEAST RICE WILL GIVE YOU NO ADDED ADVANTAGE, BUT THE POSSIBILITY OF OVERDOSE.

My cardiologist advised that I try some red yeast rice after reading about the Chestnut Hill Hospital red yeast study. I am unable to find any of these supplements that have the USP stamp on them. I am concerned that there is little evidence to support taking this supplement due to possible poor and unregulated manufacturing standards. I previously tried very low doses of Lipitor and Crestor (5mg) with great results but I experienced some mild muscle soreness. I do want to try the statins again as my LDL is 128 even with my dedication to eating right, exercising, etc.

Thanks you.

Is there a safety difference in using RYR as a "natural" statin vs Lipitor, etc? I had a great success with dropping LDL to 108 on RYR but spooked on reading your column on statins and ALS. Also, dose relationship? Thanks.

PEOPLE'S PHARMACY RESPONSE: RYR IS NOT AS STRONG AS A STATIN, BUT IT IS ALSO NOT PREPARED WITH ASSURANCES OF GOOD MANUFACTURING PRACTICES. PEOPLE WHO ARE SUSCEPTIBLE TO STATIN SIDE EFFECTS MAY ALSO EXPERIENCE THEM ON RED YEAST RICE. IF SO, THEY SHOULD DISCONTINUE THE RYR IMMEDIATELY. MOST PEOPLE WHO DEVELOPED ALS AFTER TAKING STATINS HAD TROUBLESOME SIDE EFFECTS ON THE STATINS, ACCORDING TO DR. GOLOMB'S RESEARCH.

I just today found this website and I am so very thankful. Approximately 6 months ago I had an irregular EKG. Since I had an ischemic stroke 20 years ago, my new doctor was concerned about my high cholesterol and sent me to a cardiologist. The cardiologist put me on a statin drug. I called later complaining of muscle problems... he was very concerned and told me to take COQ10 as the statins might cause muscle damage. I went on COQ10 and called my primary care, who then put me on RYR and fish oil.

Not long afterward I started having strange muscle pains starting near my ankle and extending up my right leg to my hip. I just thought I had a pinched nerve or a problem a chiropractor could take care of. Within the last few weeks I started having muscle pain over my body and it felt as if something in my muscles would not allow me to walk well. Up until a few days ago, I never thought of it being a side effect to anything I am taking, as I thought everything was "natural".

I thought about all the pain I was having and decided to check online to see if the COQ10 had side effects as I realized it all started about the time I went on these supplement. Then after checking the COQ10, I checked the RYR and after reading another article, stumbled onto the peoplepharmacy.com. Wow, after reading all these comments...I could relate to all of the symptoms.

I have immediately stopped taking the RYR. Maybe it works for some, but I would caution anyone taking it to make sure there are no reactions to the supplement. The side effects are very scary and it got to a point I was... as the other person said becoming debilitated. As one of the others commented... I have learned even with supplements to check to see if side effects are common and what risk there is.

Thank you so much for creating this website and for all those who have taken the time to share the side effects they have experienced. I so much appreciate knowing what was going on with my health. Thanks so, so, very much!!!

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.